MARS SCIENCE LABORATORY

Program for the Fourth MSL Landing Site Workshop
DoubleTree Hotel in Monrovia, CA
September 27th - 29th, 2010

 

List of proposed landing sites (home)

 

Schedule in Word (doc)


DAY 1: Monday , September 27th 2010


 
9:00 a.m. Start of Day 1
 
Welcome / Introduction (09:00 am)
 
9:00 a.m. Intro to Workshop and Process
John Grant
 
9:10 a.m. Welcome
Michael Meyer
 
9:20 a.m. MSL Status Report
Michael Watkins
 
9:35 a.m. MSL Science Objectives
John Grotzinger
 
9:45 a.m Overview of MSL LSWG Activities
Dawn Sumner
 
Habitability and Biosignatures (10:00 am)
 
10:00 a.m. Report from the Biosignature Taphonomy Working Group
Roger Summons
 
10:20 a.m. Considerations for Habitability, Biosignatures, and their Preserved Records for Ancient Impact Terrains on Mars.
Jen Eigenbrode
 
10:40 a.m. Facies Prediction on Mars: Optimizing exploration for organic biosignatures
Dorothy Oehler
 
11:00 a.m. The Biological Potential of Aqueous Environments on Mars
Lindsey Tierney and Bruce Jakosky
 
11:20 a.m. Discussion (20 minutes)
Led by Dave Des Marais
 
11:40 - 1:10 p.m. Lunch
 
Setting the Stage – Mineralogy (1:10 pm)
 
1:10 p.m.

Generation and Evaluation of Systematic CRISM Mineral Indicator Maps

Frank Seelos and Olivier Barnouin

 
1:30 p.m.

CRISM Minerals Abundance Mapping

Selby Cull

 
1:50 p.m.

Orbital Reflectance Spectroscopy and Landed Ground Truth

Ray Arvidson

 
2:10 p.m.

Comparing and Contrasting the Mineralogy at the Final Four Candidate MSL sites

Ralph Milliken

 
2:30 p.m.

Discussion (30 minutes)

 
Gale Crater (3:10 pm)
 
3:10 p.m.

The MSL Candidate Field Site at Gale Crater and its Context

Ken Edgett

 
3:40 p.m.

Geomorphology of Gale Crater

Ryan Anderson

 
4:10 p.m.

Compositional and Mineralogical Interpretations at Gale Crater

Jim Bell

 
4:30 p.m.

The Sequence of Depositional and Erosional Events in Gale Mound Based on Stratigraphic Relationships

Dawn Sumner

 
4:50 - 5:35 p.m.

Discussion (45 minutes)

 

DAY 2: Tuesday, September 28th 2010
 
8:30 a.m. Start of Day 2
 
Mawrth Vallis (8:30)
 
8:30 a.m.

Overview of the MSL Landing Site at Mawrth Vallis

Joe Michalski , Jean-Pierre Bibring, Janice Bishop, Bethany Ehlmann, Damien Loizeau, Nancy McKeown, Nicolas Mangold, Jack Mustard, Eldar Noe Dobrea, Mario Parente, Francois Poulet, James Wray

 
8:40 a.m.

Geology of the MSL Landing Site at Mawrth Vallis

John Mustard, Eldar Noe Dobrea, and Jean-Pierre Bibring, Janice Bishop, Bethany Ehlmann, Damien Loizeau, Nancy McKeown, Nicolas Mangold, Joe Michalski, Mario Parente, Francois Poulet, James Wray

 
9:05 a.m.

Mineralogy of the Landing Site and Surrounding Terrains

Janice Bishop, Jean-Pierre Bibring, Bethany Ehlmann, Damien Loizeau, Nancy McKeown, Nicolas Mangold, Joe Michalski, Jack Mustard, Eldar Noe Dobrea, Mario Parente, Francois Poulet, James Wray

 
9:30 a.m.

One Day, One Month, One Year at Mawrth Vallis

Damien Loizeau, Jean-Pierre Bibring, Janice Bishop, Bethany Ehlmann, Nancy McKeown, Nicolas Mangold, Joe Michalski, Jack Mustard, Eldar Noe Dobrea, Mario Parente, Francois Poulet, James Wray

 
9:55 a.m.

Conclusion: Mawrth Vallis is Unique in its Relevance for MSL Goals

Jean-Pierre Bibring, Janice Bishop, Bethany Ehlmann, Damien Loizeau, Nancy McKeown, Nicolas Mangold, Joe Michalski, Jack Mustard, Eldar Noe Dobrea, Mario Parente, Francois Poulet, James Wray

 
10:05 a.m.

Mawrth Vallis: Physical Characteristics of Outcrops and Impact Brecciation of the Candidate MSL Landing Site

Dawn Sumner

 
10:30 - 11:15 a.m.

Discussion (45 minutes)

 
11:15 - 12:45 p.m. Lunch
 
Holden Crater (12:45 pm)
 
12:45 p.m.

An Overview of the Setting at Holden crater

Rossman Irwin

 
1:15 p.m.

Holden Fan Stratigraphy as a Record of Fluvial Processes on Ancient Mars

Kelin Whipple

 
1:40 p.m.

Holden Mineralogy

James Wray

 
2:00 p.m.

Extensive Phyllosilicate Layer in Western Noachis Terra: Relationship to Phyllosilicates in Holden and Eberswalde

Debra Buczkowski and Kim Seelos

 
2:00 p.m.

Hydrological Context for Holden and Eberswalde Craters: A study of Erythraea Fossa

Peter Buhler

 
2:15 - 3:00 p.m.

Discussion (45 minutes)

 
Eberswalde Crater (3:15 pm)
 
3:15 p.m.

Science Investigations in the Ellipse and at Eberswalde delta

Jim Rice

 
3:35 p.m.

Testable Hypotheses and Candidate Science Targets Within the Eberswalde Landing Ellipse

Melissa Rice

 
4:05 p.m.

Eberswalde Photostratigraphy and Science Hypotheses

Sanjeev Gupta

 
4:25 p.m.

Stratigraphic Architecture and Evolution of the Eberswalde Fluvial System: Testable Hypotheses from a Roving Mission

Kevin Lewis and Oded Aharonson

 
4:50 - 5:35 p.m. Discussion (45 minutes)
 

DAY 3: Wednesday, September 29th 2010
 
8:30 a.m. Start of Day 3
 
Characterization (8:30 am)
 
8:30 a.m.

Project Plans for Engineering Analysis of MSL Landing Sites

Mike Watkins

 
8:45 a.m.

Atmosphere and Climate Context of the MSL Landing Sites

Ashwin Vasavada

 
9:10 a.m.

Meter-Scale Topography and Slopes of the MSL Landing Sites from HiRISE Stereogrammetry

Randy Kirk et al. (given by Ken Herkenhoff)

 
9:40 a.m.

Rocks at the MSL Landing Sites

Matt Golombek, Andres Huertas, and Devin Kipp

 
10:10 a.m.

Surface Characteristics of the MSL Landing Sites from THEMIS-Derived Thermal Inertia and Predicted Temperature Images

Robin Fergason

 
10:40 a.m.

Overview of MSL Landing Sites Surface Characteristics; Data Products for Engineering Analysis

M. Golombek, R. Kirk, A. Huertas, R. Fergason, R. Beyer, D. Kipp, T. Parker, E. Noe Dobrea, Y. Sun and H. Sladek

 
11:10 a.m.

Entry, Descent, and Landing Engineering Safety Assessment Processs

Devin Kipp

 
11:30 a.m.

MSL Landing Site Traversability Assessment

Paolo Bellutta and Matt Heverly

 
11:50 - 1:30 p.m. Lunch
 
Discussion of the Final Four Sites (1:30 m)
 
1:30 - 4:30 p.m. Discussion of the Final Four Sites (3 hours)
 
4:30 p.m. End of Landing Site Workshop
 

Posters (all three days)
  • A High Fidelity Analog Study for Sources and Sinks of Clays and their Habitability Potential Under Arid-Semiarid (Noachian-Hesperian) Martian Conditions: The Ubehebe Volcanic Field (Death Valley, CA). Rosalba Bonaccorsi, Chris McKay, Bin Chen, Timothy Shirley, and Lara Vimercati
  • Astrobiology of Clays: Habitability Potential and MicroRaman Detection of Biosignatures (LPS, ATP, and DNA) in Clay Minerals Analog for Mars Science Laboratory and ExoMars Missions. Rosalba Bonaccorsi, Chris McKay, Bin Chen, Timothy Shirley, and Lara Vimercati
  • HABITAT: Determining the Concentration, Nature, and Viability of Cells in the Atmosphere. Noelle Bryan
  • Estimation of Hydrothermal System on Landing Site: Eberswalde Crater, Mars. Juan Carlos Echaurren
  • Evolution in Ecosystem of Bubbles. Shinji Karasawa
  • Degradation of Organic Molecules by Ionizing Radiation in the Martian Subsurface. Alex Pavlov
  • Global and Local Characteristics of Martian Minerals with Carbonates or Hydroxyl Water for Future Martian Landing Sites. Miura Yasunori

 

original page layout by: Mars-o-Web